Levetiracetam aka kepra

So after having my seizure in december. I was prescribed levetiracetam which is an anti-convulsant. This med is typically given to people with epilepsy. which as far as i can understand is a seizure caused from different reasons than an avm would cause.
I guess my question would be, did anyone else get prescribed this drug as well? it makes me feel pretty miserable, and it appears to me that if i had a bleed i would have a seizure whether i was on the med or not. just looking for some other point of views.
Thanks,
Ryan Thompson

1 Like

Hi Ryan, my mother was also prescribed this medication, they said it was normal for anyone who has had surgery in the brain to get this medicine. The purpose I think is to keep seizures under control and she has been on it for a couple months and she has been fine. The medication makes her more fatigued than usual so she takes a nap during the day. Hope his helps let me know if you have any other questions! Also please check out my post, its a recent article under the general discussion :slight_smile:

Best,
Anne

They put me in Keppra after my AVM rupture and 2 Craniotomies; 5 years later I am still on it. It took my body months to get use to it as I became irritable and very tired after I took it. I still need a short nap about 30 minutes after taking it. I tried to wean myself off of it once but had a pretty significant seizure so they put me back on it and I expect to be on it for life at this point.

I was also prescribed Kepra after 2 significant seizures in October. I was put on 1000mg a day, however after about 2 months, I found the emotional side effects to be far too overwhelming. Like you I became miserable but I also became aggressive, irritable and prone to being “blank” I would literally stare at a wall for a few hours on end. I was prescribed a smaller dose of 500mg and the side effects reduced too. I still felt pretty miserable and irritable but I was far less aggressive and I passed that “blank” phase and I was also able to think more clearly.

My neurologist set me up with a meeting with another neurologist who specializes in epilepsy who then sent me for a Electroencephalogram (EEG). The results came back normal. He waiting about 4 months to see the results of my next MRI which showed that my swelling was almost completely gone and as of a couple days ago and gotten me off Kepra entirely. He did mention that if I received another seizure in the meantime that I would be prescribed anti-convulsants for the rest of my life.

Hope that gave you some insight!

1 Like

I was also on Kepra for quite some time and it made me incredibly tired and irritable as well. I was also far more aggressive and I am sure I was a pain to everyone around me. I don’t know if a bleed would be accompanied by a seizure whether you’re on the medication or not but I know the purpose of it is to prevent a seizure from happening. I was weaned off of mine before my cranioplasty in October and am far less irritable and fatigued.
Keep your head up and stay strong,
-Hunter Page

1 Like

I was on keppra for 6 yeats. I eventually was on 4000mg a day. Plus 2 other seizure medications. I was finally referred to an epileptologist and the keppra was slowly tapered of. He wanted me on only 2 medications. I had tried a lot of medications with the keppra and lamictal. But that 3rd medication did not stop my seizures. My neurologist just finaly said the heck with this and sent me to my now epileptologist (this is a doctor that specializes in just seizures). I never had the " keppra rage " as they call it.
Every time it was increased I had to adjust to the drugged feeling and tiredness. I am only on Vimpat and lamictal now. Still had a seizure qhile on them. I will havep Vagal nerve stimulator placement this Wednesday. Kinda like a pacemaker for the brain.

Melissa,

I hope vagal nerve stimulation helps. You will let us know you you get on, won’t you? My understanding is that it is a way of lessening seizures.

Very best wishes,

Richard

Hi. I had a craniotomy in June 2016, AVM removal, and all of my symptoms (hemi-paralysis, inability to speak easily) disappeared right after surgery. Then, 14 months later, August 2017, while standing in-line at a grocery store, had my first and only tonic/clonic seizure. The neurologist at the hospital put me on 2000 mg/day levetiracetam, and took away my driver’s license.
I have reduced my dosage of Keppra to 1000, or even 750 mg per day, but still do not like the side effects (i did experience Keppra rage and I have two teenage boys-- not a great combination). i remained unhappy with the side effects of needing a nap every day, and still a bit “muzzy”, but recently switched to a new neurologist, and we decided to try switching medications. First tried Carbamazepine, but after a couple of weeks went off it because of visual disturbances and slow thinking, and then tried Clobazam, but again after three weeks or so went off it . Could not wake up in the morning, and my 30 minute nap took 2-3 hours… I was a zombie.
So I decided to stick with Keppra, and intend to try to wean down to 500 mg/day.
While I never wanted to take any medication for “the rest of my life”, it seems to have fewer side effects. But I do understand the concerns…

2 Likes

I have one seizure in Jan 2015, AVM was found, put on Keppra 500mg x 2 a day. I have put up with irritability, being fearful for no reason, weight gain, tinnitus, sort of a blankness at times, I am frightened to change it in case the other drugs are worse. Sometimes I would do anything to get off it but they say “the risk of a seizure”. Brain surgery was offered but I haven’t done it, even with surgery there is no guarantee that I would ever get off Keppra. My daughter says if I did the surgery then I could have a chance of getting off medication. Its a big thing I must say. Five years and I’m still thinking about it…:slight_smile: End of rant.

Oh yeah. I couldnt take it. The nickname it has is Keppra Crazy. I heard that at the hospital. I had to speak up to the neuroligist about it. She immediately switched me to Vimpat. Huge difference for me. She also said there are as many as 20 different types of seizure meds.

I don’t think I’ve seen it mentioned here. My daughter has epilepsy, so I’m on a support group for parents. Keppra is well known for causing behavior problems, specifically referred to as kepprage. I see parents sharing on a regular basis that their child was prescribed B6 because of this, and it made a huge difference. Please DO check with your doctor about this. Otherwise, there are a LOT of anti-seizure medications available.

Sharon from ModSupport

I’d also read that Keppra reduces b6 and b12 from your body so I started taking B complex gummy chewables seemed to help with my drowsiness and my irritability might just be a placebo effect but it seemed to have made a difference for me.

3 Likes

thank you for all the replies. i’m gonna try taking some B6 and B12 vitamins and seeing if it will take some of these side affects away. my drowsiness has been bad of lately. it’s worth a try

Hello Ryan

I am taking Leviteracetam following my doctor´s directions.

My avm was discovered in 1984 when I was 8, the treatment I received was in experimental phase at that time. I have survived 4 strokes, received the last rights several times. Doctors say that due to the strokes and the treatments an epileptic focus was formed. I have only had one seizure, nevertheless they say I have to take that medication for the rest of my life.

I was told I have to take the medication because a seizure could make my avm bleed again.

I presented allergy to most anticonvulsant medications, when I was prescribed three 500mg pills per day, I showed allergy symptoms, in this moment I´m taking two 500mg pills per day. I don´t know what you mean when you say it makes you feel miserable, please contact me so I can try to answer your questions. I´m here for whatever you need. I hope I solved at least one of your doubts. Love Angie

Hi, I had an AVM, bleeds, epilepsy, the whole gamut of anti-convulsants for 45 years. I never knew how common “kepprage” is. I don’t know about its effects on women but it made me aggressive and violent.
I blamed myself and lived with the shame for decades.
I’ll spare you all the rest of the long story of the effects this had on my life/relationships.
I’d recommend any man to avoid Keppra like the plague. There’s plenty of alternatives now.

Sorry if I’m just jumping in too fast. . . But, as soon as I seen the Kepra name it brought me back to ICU. That stuff made me feel so bad & gave me the most intense hiccups. Luckily my practitioner let me pull off almost as soon as my embolization was complete - terrible stuff